Lake Huron, 2013Marine Thunderstorm Winds in Lake Huron, November 17, 2013
November 17, 2013 · NWS DTX · 2 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 55 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 55 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 17, 2:49 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Nov 17, 2:49 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
249 PM EST SUN NOV 17 2013
.SHORT TERM...TONIGHT
VIGOROUS UPPER LEVEL TROUGH...NOW NEGATIVELY TILTED...WORKING
THROUGH THE MIDWEST THIS AFTERNOON. SEVERE WEATHER...INCLUDING
TORNADOES OVER WESTERN GREAT LAKES ALREADY...BUT TEMPS PUNCHED INTO
THE 70S OVER ILLINOIS WITH DEW PTS IN THE MID 60S...SUPPORTING CAPES
OF 1500+ J/KG. SO...IT IS NOT FULLY CLEAR ON HOW THE STORMS WILL
EVOLVE AS THEY HEAD INTO THE LESS UNSTABLE REGIME OVER SOUTHERN
LOWER MICHIGAN. NARROW 850 MB THETA-E RIDGE IS WORKING UP FROM
INDIANA...BUT STILL LOOKS LIKE WE WILL BE HARD PRESSED TO SEE DEW
PTS PAST 60 DEGREES. NONE-THE-LESS...THE TORNADO WATCH REMAINS IN
EFFECT FOR ALL OF SOUTHEAST MICHIGAN...WITH THE COLD FRONT PROGGED
TO WORK THROUGH THE AREA IN THE 23-02Z TIME FRAME. A CONSOLIDATED
SEVERE SQUALL LINE WITH THE FRONT IS POSSIBLE...BUT CONFIDENCE IS
HIGHER WITH THE POST FRONTAL WINDS BASED ON UPSTREAM OBS...AS THE
SURFACE LOW STILL HAS PLENTY OF DEEPENING TO GO THROUGH THIS
EVENING. NO ADJUSTMENTS TO HIGH WIND WARNING EXPECTED.
INHERITED MINS (MOSTLY UPPER 30S) IN LINE WITH LATEST GUIDANCE...AND
NO CHANGES MADE...AS COLD ADVECTION OVERNIGHT (925 MB TEMPS OF -2 TO
+ 2 ) ALLOWS FOR MINS TO OCCUR RIGHT AT 12Z.
&&
.LONG TERM...
STRONG WELL-MIXED WESTERLIES AND A MODERATE STRENGTH SURFACE
PRESSURE GRADIENT WILL STILL BE FIRMLY IN PLACE ON MONDAY MORNING
EVEN AS THE STRENGTHENING LOW LIFTS TOWARD JAMES BAY. THE GRADIENT
WIND ALONE WILL SUPPORT WIDESPREAD SUSTAINED WINDS OVER 20 KTS.
HOWEVER, SHARP ISENTROPIC DESCENT ON THE 280K SURFACE ASSOCIATED
WITH ONGOING COLD ADVECTION AND MIXING TO 900MB OR HIGHER WILL
ENSURE WIDESPREAD GUSTS TO AROUND 35 KNOTS DURING THE MORNING. THIS
ENVIRONMENT IN THE PRESENCE OF RESIDUAL BOUNDARY LAYER MOISTURE WILL
SUPPORT THE DEVELOPMENT OF WIDESPREAD STRATOCU THAT WILL LINGER
ACROSS CENTRAL AND ESPECIALLY NORTHERN AREAS FOR MUCH OF THE DAY.
WINDS WILL THEN TAPER FROM SOUTH TO NORTH AS THE LOW MIGRATES AWAY
FROM THE AREA. THE LONGEST DURATION OF STRONGER WINDS EXPECTED NORTH
OF THE I-69 CORRIDOR WHERE THE GRADIENT & AMBIENT WIND FIELD WILL BE
STRONGEST THE LONGEST. ALL SAID, IT WILL BE A MARGINAL WIND ADVISORY
TYPE OF DAY ON THE HEELS OF TONIGHT'S POTENTIAL HIGH WIND EVENT.
TEMPERATURES WILL REMAIN STEADY OR JUST SLOWLY FALL THROUGH THE DAY
WITH MOST SPOTS TOPPING OUT IN THE MORNING IN THE UPPER 30S.
ONLY MINOR MODIFICATION OF THE RESIDENT CANADIAN AIRMASS IS EXPECTED
THROUGH THE FIRST HALF OF THE WEEK AS HIGH PRESSURE TRANSITS THE
AREA. HIGH TEMPERATURES WILL THEN RISE INTO MID/UPPER 40S AS THE
SOUTHERLY GRADIENT RAMPS UP AHEAD OF AN AMPLIFYING NORTHERN STREAM
WAVE ON WEDNESDAY.
&&
.MARINE...
ALL STORM AND GALE WARNINGS REMAIN IN PLACE AS LOW PRESSURE OVER THE
WESTERN GREAT LAKES HAS BEGUN TO RAPIDLY DEEPEN AS EXPECTED. AN
INTENSE RESPONSE IN THE WIND FIELD IS FORECAST TO TAKE PLACE TONIGHT
AS SOUTHERLY NEAR-GALES TRANSITION TO SUSTAINED WESTERLY GALES WITH
STORM FORCE GUSTS ACROSS THE NORTHERN TWO THIRDS OF LAKE HURON. ALL
REMAINING WATERS ARE FORECAST TO EXPERIENCE A HIGH END WESTERLY
GALE. THE WEST-SOUTHWEST PREVAILING WIND DIRECTION WILL FAVOR LOW
WATER CONDITIONS IN SAGINAW BAY AS WELL AS THE MICHIGAN WATERS OF
LAKE ERIE WHILE SUBSEQUENTLY CONFINING THE HIGHEST OF WAVES TO THE
EASTERN HALF OF LAKE HURON...ALTHOUGH SIGNIFICANT WAVE HEIGHTS WELL
IN EXCESS OF 12 FEET CAN STILL BE EXPECTED OVER MUCH OF THE OPEN
WATERS THROUGH MONDAY. WINDS WILL EASE MONDAY NIGHT INTO TUESDAY
WITH SIGNIFICANT WAVE HEIGHTS FALLING BELOW 5 FEET IN ALL AREAS BY
LATE TUESDAY MORNING.
&&
.PREV DISCUSSION...ISSUED 230 PM EST SUN NOV 17 2013
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...UNTIL 5 AM MONDAY.
LAKE HURON...
STORM WARNING...LHZ361-LHZ362...FROM 9 PM SUNDAY TO 7 PM MONDAY.
STORM WARNING...LHZ363-LHZ421-LHZ441-LHZ462...FROM 7 PM SUNDAY TO 7
PM MONDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...UNTIL 7 PM SUNDAY.
GALE WARNING...LHZ422-LHZ442-LHZ443-LHZ463-LHZ464...FROM 7 PM
SUNDAY TO 7 PM MONDAY.
LOW WATER ADVISORY...INNER SAGINAW BAY...FROM 7 PM SUNDAY TO 4 PM
MONDAY.
LAKE ST CLAIR...
GALE WARNING...FROM 7 PM SUNDAY TO 7 PM MONDAY.
SMALL CRAFT ADVISORY...UNTIL 7 PM SUNDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...FROM 7 PM SUNDAY TO 7 PM MONDAY.
LOW WATER ADVISORY...FROM 7 PM SUNDAY TO 4 PM MONDAY.
SMALL CRAFT ADVISORY...UNTIL 7 PM SUNDAY.
&&
SHORT TERM...SF
LONG TERM....JVC
MARINE.......SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Nov 17, 11:56 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1156 AM EST SUN NOV 17 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181700-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1156 AM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER FOR ALL OF SOUTHEAST
MICHIGAN AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
TRACK THROUGH THE GREAT LAKES. THE GREATEST POTENTIAL FOR SEVERE
WEATHER WILL BE BETWEEN 200PM AND 800PM. THE PRIMARY THREAT WILL
BE WIDESPREAD DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
HOWEVER...STORMS WILL ALSO BE CAPABLE OF PRODUCING
TORNADOES...POTENTIALLY STRONG AND LONG-TRACKED... ALONG WITH A
THREAT FOR MARGINALLY SEVERE HAIL.
STORMS WILL MOVE VERY QUICKLY TO THE EAST-NORTHEAST AT 65 MPH.
SUCH FAST STORM MOTIONS WILL REDUCE THE AMOUNT OF TIME THAT PEOPLE
HAVE TO REACT TO IMPENDING THREATS.
IN ADDITION...DAMAGING WINDS ARE EXPECTED FROM THIS EVENING
THROUGH LATE TONIGHT AS WINDS POTENTIALLY GUST OVER 50 MPH ALONG
AND BEHIND THE COLD FRONT.
A HIGH WIND WARNING AND A TORNADO WATCH ARE IN EFFECT. PLEASE SEE
THE LATEST FORECAST FOR MORE DETAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WIND ADVISORY MAY BE NEEDED THROUGH MONDAY AFTERNOON AS WINDS
CONTINUE TO GUST TO AROUND 45 MPH BEHIND THE DEPARTING LOW
PRESSURE SYSTEM.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-181700-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1156 AM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STORM WARNINGS...GALE WARNINGS...AND SMALL CRAFT ADVISORIES ARE IN
EFFECT. IN ADDITION...A TORNADO WATCH IS IN EFFECT. PLEASE SEE THE
LATEST FORECAST FOR MORE DETAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORM WARNINGS AND GALE WARNINGS ARE IN EFFECT. PLEASE SEE THE
LATEST FORECAST FOR MORE DETAIL.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Nov 17, 4:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
442 PM EST SUN NOV 17 2013
MIZ049-053-054-061-062-172215-
GENESEE MI-HURON MI-LAPEER MI-SAGINAW MI-TUSCOLA MI-
442 PM EST SUN NOV 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HURON...TUSCOLA...EASTERN
SAGINAW...NORTHERN LAPEER AND NORTHERN GENESEE COUNTIES UNTIL 545 PM
EST...
AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
LINWOOD TO ELSIE...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
FLUSHING AROUND 510 PM EST.
WISNER...TUSCOLA...RICHVILLE...GILFORD...MOUNT MORRIS AND CLIO AROUND
515 PM EST.
THETFORD TOWNSHIP...WATROUSVILLE...VASSAR...UNIONVILLE...SEBEWAING...
GENESEE AND FAIRGROVE AROUND 520 PM EST.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SF
Local storm report, Nov 17, 4:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 3 NNW MIDLAND 43.66N 84.26W
11/17/2013 M54 MPH MIDLAND MI AWOS
MEASURED AT IKW JACK BARSTOW MUNICIPAL AIRPORT
&&
THOMPSONSpecial weather statement, Nov 17, 4:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EST SUN NOV 17 2013
MIZ069-172225-
OAKLAND MI-
449 PM EST SUN NOV 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 545 PM
EST...
AT 446 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAINGSBURG TO 5
MILES NORTHEAST OF MASON TO 6 MILES SOUTH OF LESLIE...AND MOVING EAST
AT 60 MPH.
WIND GUSTS UP TO 60 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
ROSE CENTER...SOUTH LYON...MILFORD...HOLLY AND HIGHLAND AROUND 525 PM
EST.
WIXOM...NEW HUDSON...HOLLY STATE RECREATION AREA...WHITE LAKE AND
DAVISBURG AROUND 530 PM EST.
WOLVERINE LAKE...WALLED LAKE...COMMERCE AND WATERFORD AROUND 535 PM
EST.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SF
Local storm report, Nov 17, 4:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
454 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MIDLAND 43.62N 84.23W
11/17/2013 MIDLAND MI 911 CALL CENTER
DISPATCH REPORTS MULTIPLE TREES DOWN THROUGHOUT MIDLAND
COUNTY. TIME ESTIMATED FROM RADAR
&&
THOMPSONLocal storm report, Nov 17, 5:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 NNE PERRY 42.84N 84.22W
11/17/2013 E65 MPH SHIAWASSEE MI TRAINED SPOTTER
SPOTTER ALSO ESTIMATED PENNY-SIZE HAIL
&&
THOMPSONLocal storm report, Nov 17, 5:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST FREELAND 43.52N 84.12W
11/17/2013 M52 MPH SAGINAW MI ASOS
MEASURED AT SAGINAW-TRI CITIES AIRPORT /MBS/
&&
THOMPSONMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- November 17, 5:10 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- November 17, 5:20 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485050, 485051.